Of all the drugs used in the United States, Zoloft is one of the most commonly used ones. Zoloft, a brand name of an antidepressant, is often prescribed to those dealing with mental issues, and such drugs are even used for those dealing with physical ailments. Regardless, the side effects of antidepressants are always there, and the dangers of such medications are quite real. Overdose is a real threat to many individuals relying on the drug, and individuals addicted to Zoloft have a higher chance of suffering such a fate.
That said, let’s delve deeper into Zoloft, talking about what exactly it is, who is likely to overdose on it, and more.
What is Zoloft?
Zoloft, a brand name for sertraline, is a type of antidepressant used to treat issues like panic disorders, anxiety disorders, depression, post-traumatic stress disorder, and even obsessive-compulsive disorder. It does so by rebalancing the chemicals in the brain to prevent the nerves from absorbing serotonin. This leads to the buildup of serotonin between the gaps of the two nerves.
Can You Overdose on Zoloft?
Yes it is possible to overdose on Zoloft. However, there are some individuals that are at much higher risk of the issue than others. For example, those who are older, have pre-existing health conditions, are using Zoloft with other drugs, or even exceed the prescribed dosage are at higher risk of Zoloft overdose.
Speaking of combining Zoloft use with other drugs, it is pretty common that Zoloft is used in this way. Unfortunately, overdose also commonly happens because of this. This doesn’t only apply to other drugs, however. Even taking Zoloft with alcohol can increase the risk of overdose. Fortunately, most overdose cases aren’t fatal, meaning that the individuals who have overdosed on Zoloft recovered. However, it is fair to say that fatal cases still exist.
That being said, you might wonder how overdose even occurs in the first place. After all, it is monitored by a doctor. Unfortunately, just because a doctor monitors a drug doesn’t mean the patient isn’t at risk of misuse or addiction. More often than not, Zoloft is a type of prescription medicine that is refillable. This means that the patient can easily go to get more Zoloft without a doctor’s visit. As such, despite the doctor’s effort to monitor the drug use, their inability to thoroughly monitor the patient’s activities has led to individuals going out of their way to get more Zoloft. This gives them access to more drugs to use at any given point, increasing the risk of addiction and, ultimately, overdose.
How Much Zoloft Must Be Taken to Overdose?
When it comes to the amount taken to overdose on Zoloft, there is no specific rule of thumb that one can follow. Zoloft overdose that has led to a fatal result has occurred to those who ingested as low as 750 mg of Zoloft. The numbers also vary dramatically depending on if the person is using another drug along with Zoloft. This is because blood toxicity levels increase exponentially. Regardless of whether the overdose occurred because the individual took it with other drugs or simply taking too many Zoloft pills, immediate care by healthcare professionals is a must. Taking too long will increase the risk of more dangerous outcomes, which can ultimately lead to a fatality.
Symptoms of Overdose
When it comes to Zoloft overdose symptoms, there are generally two types: the common effects of Zoloft overdose and the severe Zoloft symptoms.
First, let us talk about the common side effects of Zoloft. Common side effects include increased sweating, nausea, loss of appetite, change in sleeping habits, agitation, tremor, sexual issues, indigestion, and the like. Amongst children, additional side effects include nose bleeds, urine leakage, agitation, heavy menstrual periods, and slowed growth rate. Other common effects include fever, flushing, and somnolence.
Let’s get a little deeper into these common side effects in case you don’t know what they are. Somnolence is just another word for excessive sleepiness or drowsiness. It is one of the most common symptoms of sertraline overdose. With tremors and shakiness, these two problems occur due to altered neuromuscular activities due to increased sertraline activity. Dizziness can occur as part of all the autonomic issues caused by Zoloft overdose, and other problems like sweating and even flushing are generally paired with it. Agitation occurs as a result of the overstimulation of the serotonin receptors in the brain, leading to the hindrance of the person’s mental state. Finally, nausea and vomiting are gastrointestinal-related problems caused by having too much sertraline in the body. This issue, however, often happens as the body tries its best to expel the medication.
Most of these above side effects are mild, and they usually go within a couple of days to a few weeks. On the off chance that the effects seem to stay way past a couple of weeks, it is vital to seek out a doctor for help immediately.
What Are the Severe Zoloft Overdose Symptoms?
Apart from the above common side effects, there are serious side effects that, if identified, the individual must be taken to a doctor as soon as possible. These severe side effects include acting on harmful impulses, thoughts of suicide, suicide attempts, worsened depression, worsened anxiety attacks, aggressiveness, anger, irritability, inability to sleep properly, talking more than usual, and being more active than normal. Unfortunately, the list doesn’t end there. Overdose can cause abnormal bleeding, manic episodes, changes in weight, eye pain, changes in vision, swelling, low sodium. In addition, it can cause fainting spells, pancreatic inflammation, convulsions, paranoia, stupor, and the like.
Another severe side effect of overdose, which is also lift-threatening, is serotonin syndrome. This syndrome can lead to loss of consciousness, seizures, increased heart rate, change in blood pressure, delusions, hallucinations, muscle tremor, shakiness, nausea, vomiting, stiff muscles, and dizziness. Comas can also result from serotonin syndrome, which can be caused by Zoloft overdose.
Again, if you notice any of the severe symptoms above, or you find that even the mild symptoms don’t dissipate, seek help right away.
Zoloft overdose is, once again, a real risk to anyone taking the drug. While the drug itself is used for good reason, abusing it will lead to no good. If you find yourself or see that your loved ones are overdoing it with Zoloft, seek help immediately. Addiction can lead to overdose, and as you know, addiction is a troublesome challenge to overcome. It takes an expert to help an individual break free from such addictions, allowing them to once more live a normal life. If, by any chance, you are experiencing severe symptoms or see that your loved ones exhibit severe symptoms, do not waste any time calling a doctor for help. Time is of the essence, and the longer you wait, the harder it is for the individual to recover. Plus, the longer the severe symptoms stick around, the likelier the consequences are fatal.